Wyoming, 2024

High Wind in Wyoming, August 28, 2024

August 28, 2024 · NWS RIW · 1 event in 1 county or zone

A favorable northwest flow and cold advection pattern behind a cold front produced strong wind gusts in northern Johnson County. A wind gust of 58 mph was reported in the town of Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A favorable northwest flow and cold advection pattern behind a cold front produced strong wind gusts in northern Johnson County. A wind gust of 58 mph was reported in the town of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 28, 3:54 AM MST, 4 hours 21 minutes earlier. Its key messages:

  • Critical fire weather concerns for Wednesday afternoon and evening with gusty southwest winds and low relative humidity values.
  • Weak cold front pushes through mid to late afternoon shifting winds out of the north with some isolated storm chances for northern counties.
  • Cooler Thursday but a warming trend through the end of the week and over the weekend remaining dry.
  • Another storm system pushes out of the Pacific Northwest early next week with a multitude of uncertainties with it at this point in time.
Area forecast discussion, Aug 28, 3:54 AM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
454 AM MDT Wed Aug 28 2024

.KEY MESSAGES...

- Critical fire weather concerns for Wednesday afternoon and
  evening with gusty southwest winds and low relative humidity
  values.

- Weak cold front pushes through mid to late afternoon shifting
  winds out of the north with some isolated storm chances for
  northern counties.

- Cooler Thursday but a warming trend through the end of the
  week and over the weekend remaining dry.

- Another storm system pushes out of the Pacific Northwest
  early next week with a multitude of uncertainties with it at
  this point in time.

&&

.DISCUSSION...
Issued at 1222 AM MDT Wed Aug 28 2024

IR currently depicts mainly clear skies across the state under
the influence of upper level ridging built in from the south. A
shortwave trough is pushing across eastern Idaho into Montana
currently as seen with cooling cloud tops through much of those
areas. This will begin to push in to far northwest portions of
the CWA early this Wednesday morning and propagate eastward
throughout the day. Progressive in nature, not much of an impact
in terms of storm activity with the bulk of the energy and PVA
to the north into Canada, further north than previous forecasts.

The main impact will be with the tightening gradient as
southwest winds increase later this morning measuring around 7mb
through the state. East of the Divide will see gusts up to 30-40
mph through peak heating of the afternoon and strongest mixing,
even with the increasing mid and upper level clouds. An
associated weak cold front will push through by late morning for
northwest WY and to the southwest for the remainder of the
afternoon. Winds will shift northerly behind it with continued
gusts up to 40-45 mph possible. Weak in nature, any storm
activity will be isolated at best for northern Absarokas to the
Bighorn Basin and mountains early to mid afternoon. Dry for all
other areas and any activity will push east by early evening
well before sunset. Winds will subside towards sunset with
continued gusts up to 20-30 mph and less than 10-20 mph by
midnight and into the overnight hours.

With northwest flow aloft, a cooler day in store for Thursday
with breezy north to northwest winds but remaining dry as upper
level ridging builds back into the CWA. The closed high over the
Desert Southwest will build through the weekend with increasing
convergence aloft. As a result, expect dry weather, warming
temperatures, and weak winds aloft and near the surface. The
next Pacific Northwest low out of the GOA drifting southward
currently will slowly near the CWA by early next week.
Uncertainty abound as some models have it filling with
decreasing divergence aloft as the higher elevations rip it
apart before the bulk of its energy missing to the north once
again. Cooler temperatures and an uptick in winds can be
expected, but precipitation looks to be up in the air at this
point in time.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 453 AM MDT Wed Aug 28 2024

Skies remain clear through Wednesday morning, with some high clouds
passing overhead at times this afternoon and evening. As a
result, conditions will remain VFR through the TAF period. Wind
will increase this morning, becoming strong Wednesday afternoon
for much of the area. Sustained wind of 15-25 knots, with gusts
of 20-35 knots will occur through the afternoon hours,
decreasing in the evening by 02-04Z as the sun sets and mixing
lessens.

&&

.FIRE WEATHER...
Issued at 1222 AM MDT Wed Aug 28 2024

Increasing southwest winds late this Wednesday morning with
gusts up to 30-40 mph east of the Divide for many areas.
Critical fire weather concerns exist in these areas where red
flag highlights issued after noon through 9PM this evening.
Elevated conditions to the west with gusts up to 20-30 mph
likely. The big concern will be with a wind shift behind a weak
cold front. It will start to push into far northwest WY late
morning and slowly progress southeastward through the afternoon
hours. It should cross the Divide after 12-1PM and into
southeastern counties by 4-5PM. Wind gusts continue behind it up
to 40-45 mph east of the Divide but diminishing after 6PM
towards sunset becoming 20-30 mph gusts. Less than 10-20 mph
expected after sunset towards midnight and into the overnight
hours.

Elevated conditions for Thursday with much light but still
breezy northwest winds gusting up to 20-25 mph with relative
humidity values down into the 10-20 percent range once again
east of the Divide. Continued dry weather expected through the
weekend but winds to be relatively light into early next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for WYZ276>280-283-285-287-289-300-414.

&&

DISCUSSION...Lowe
AVIATION...Hattings
FIRE WEATHER...Lowe
Hazardous weather outlook, Aug 27, 11:55 PM MST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1255 AM MDT Wed Aug 28 2024

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1255 AM MDT Wed Aug 28 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather conditions for Wednesday afternoon and evening
with gusty southwest winds and low relative humidity values.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
August 28, 8:15 AM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209173.